Get access

Ketamine-Induced Uropathy: A New Clinical Entity Causing Lower Urinary Tract Symptoms

Authors

  • To CHANG,

    1. Division of Urology, Department of Surgery, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Department of Urology, School of Medicine, National Yang-Ming University, Taipei, Taiwan
    Search for more papers by this author
  • Chih-Chieh LIN,

    1. Division of Urology, Department of Surgery, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Department of Urology, School of Medicine, National Yang-Ming University, Taipei, Taiwan
    Search for more papers by this author
  • Alex Tong-Long LIN,

    Corresponding author
    1. Division of Urology, Department of Surgery, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Department of Urology, School of Medicine, National Yang-Ming University, Taipei, Taiwan
      Alex Tong-Long Lin, MD, PhD, Department of Urology, School of Medicine, National Yang-Ming University, Taipei 11217, Taiwan. Tel: +886-2-28757519; Fax: +886-2-28757540. Email: lin.alextl@gmail.com
    Search for more papers by this author
  • Yu-Hua FAN,

    1. Division of Urology, Department of Surgery, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Department of Urology, School of Medicine, National Yang-Ming University, Taipei, Taiwan
    Search for more papers by this author
  • Kuang-Kuo CHEN

    1. Division of Urology, Department of Surgery, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Department of Urology, School of Medicine, National Yang-Ming University, Taipei, Taiwan
    Search for more papers by this author

Alex Tong-Long Lin, MD, PhD, Department of Urology, School of Medicine, National Yang-Ming University, Taipei 11217, Taiwan. Tel: +886-2-28757519; Fax: +886-2-28757540. Email: lin.alextl@gmail.com

Abstract

Objectives: Ketamine abuse can damage the urinary tract and cause lower urinary tract symptoms (LUTS). This report presents our observations and management on urinary tract damage caused by ketamine abuse.

Methods: From November 2006 to February 2009, 20 patients visited Taipei Veterans General Hospital due to ketamine-related lower urinary tract symptoms. We analyzed the clinical presentations, daily ketamine dose, interval between ketamine usage to develop LUTS, urodynamic studies, radiological image findings, cystoscopic and ureterorenoscopic findings, histological findings, urinary ketamine levels and treatment responses.

Results: Of these 20 patients, all had moderate to severe LUTS, including frequency, urgency, dysuria and hematuria. The mean daily consumption of ketamine was 3.2 ± 2.0 g. The mean interval from consumption to the development of LUTS was 12.7 months (range, 2–36 months). Eight patients underwent video urodynamic studies, with a mean cystometric capacity of 70.8 mL. Eight patients had hydronephrosis and six of them underwent ureterorenoscopy. All patients underwent cystoscopy with hydrodistention. Mean bladder capacity under anesthesia was 289.9 mL, and 14 (70%) patients showed significant symptomatic improvement after hydrodistention. Ten patients quit ketamine and nine (90%) experienced symptomatic relief. The response rates of symptomatic improvement to each treatment were 75% (12/16) for oral pentosan polysulfate sodium with prednisolone, 40% (2/5) intravesical instillation of xylocaine and heparin, and 0% (0/2) for intravesical instillation of hyaluronic acid.

Conclusions: Ketamine abuse causes damage to the upper and lower urinary tracts. While ketamine abuse is an illicit drug problem, it is also associated with serious urological damage.

Get access to the full text of this article

Ancillary